Flash Flood, Carroll
- When
- July 16, 1:30 PM EST to 2:30 PM EST
- Where
- Carroll County, Westminster
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.583, -77.000
Deep Run Road was flooded.
A moist, tropical airmass led to the development of some thunderstorms across Lower Southern Maryland. Torrential rainfall caused several reports of road closures.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A moist, tropical airmass led to the development of some thunderstorms across Lower Southern Maryland. Torrential rainfall caused several reports of road closures. Damaged trees and utility poles were also reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 16, 8:55 AM EST, 4 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 955 AM EDT SAT JUL 16 2005 .SHORT TERM (REST OF TODAY)... UPDATING THE FORECAST THIS MORNING...MAINLY TO FINE TUNE THE POPS A BIT. LATEST SURFACE ANALYSIS INDICATES A SURFACE TROUGH OVER THE EASTERN THIRD OF THE FORECAST AREA TODAY. THIS FEATURE SHOULD SERVE TO FOCUS CONVECTION...MAINLY ALONG THE INTERSTATE 95 CORRIDOR. THE 12Z SOUNDING IS QUITE UNSTABLE. THE PWATS ARE SLIGHTLY HIGHLY THAN YESTERDAYS...JUST SLIGHTLY UNDER TWO AND A QUARTER INCHES. THE ETA AND THE RUC BOTH HAVE INDICATED AN AREA OF SUBSIDENCE BEHIND A DEPARTING SHORTWAVE. A SUBTLE AREA OF DRYING IS NOTED IN THE WATER VAPOR BEHIND THE SHORTWAVE OVER THE EXTREME NORTHEAST PORTION OF THE CWFA. THIS SHOULD SERVE TO INHIBIT CONVECTION FOR A LITTLE WHILE THIS MORNING...BUT PROBABLY NOT MUCH INTO THE AFTERNOON. WILL TRY TO ORIENT THE GREATEST POPS ALONG THE SURFACE TROUGH. THUNDERSTORMS WILL ONCE AGAIN BE CAPABLE OF PRODUCING TORRENTIAL RAINFALL...AS THE STEERING FLOW IS CONDUCIVE TO SLOW MOVING STORMS AND THE PWATS ARE QUITE HIGH. && .PREVIOUS DISCUSSION... (ISSUED 313 AM EDT SAT AUG 16 2005) SHORT TERM (TDA/TNGT)... A DAY QUITE ABIT LIKE YDA...SEEMS TO BE ON TAP FOR THE MID ATLC TDA. AIR MASS RMNS UNCHGD. LGT WIND FIELD MEANS THAT TRW WHICH DO DVLP WL HV THE PTNL TO PRODUCE LARGE AMTS OF RA OVR ONE AREA. HOWEVER DO NOT FEEL SO CONFIDENT AS TO ISSUE A FLD WTCH..AS THERE REALLY ISNT A TRIGGERING MECHANISM APPARENT THAT WOULD PROVIDE A FOCUS. OBVIOUSLY THE AREA THAT WL BE MOST CRITICAL TO WTCH IS THAT WHERE THE HVST RA FELL ON FRI - DC-FAIRFAX-MONTGOMERY. ANOTHER SULTRY SUMMER NGT ON TAP. SGNFCT VSBY REDUCTIONS DEPENDENT ON WHETHER THERE IS MUCH CLRG...WHICH ISNT LOOKING TOO LKLY. WOODY AVIATION...XTNSV CLD CVR ALL AIRPORTS. CIGS 020-040. SOME RESTRICTIONS TO VSBY IN -RA/BR BUT NOTHING TOO SUBSTANTIAL. LONG TERM...SUN-FRI... MORE OF THE SAME EXPECTED SUN-TUE WITH TROPICAL MOISTURE REMAINING IN PLACE. EXPECT MAINLY AFTERNOON AND EVENING SCT TSRA. TEMPS LOOK TO CLIMB ABV 90F GIVEN H85 TEMPS NEAR 20C. THIS WOULD RESULT IN HEAT INDICES IN THE 98-102F. THEREFORE...EXPECTING HEAT ADVISORY CRITERIA TO BE MET SUN-TUE. 00Z GFS CONSISTENT IN PUSHING A CDFNT THRU THE AREA EARLY WED AND BRINGING ENOUGH DRY AIR TO INHIBIT TSTM DEVELOPMENT WED-THU. HOWEVER...AM BEING CAUTIOUS ATTM GIVEN MODEL BIAS OF PUSHING FRONTS TOO FAR SOUTH THIS TIME OF THE YEAR. ALSO...SFC HIGH BUILDING BEHIND SFC FRONT IS PRETTY WEAK (ONLY 1015MBS) WHICH TYPICALLY IS NOT SUFFICIENT TO PUSH FRONTS THROUGH THIS AREA IN THE SUMMERTIME. WILL MAINTAIN A SILENT 20 POP IN GRIDS FOR WED-THU. ROSA && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && UPDATE...LISTEMAA PREVIOUS...WOODY/ROSA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 554 AM EDT SAT JUL 16 2005 ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021- 025>031-036>042-050>057-WVZ048>055-171000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL- NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE- PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON- PENDLETON-HARDY- 554 AM EDT SAT JUL 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA... WASHINGTON DC AND THE TIDAL POTOMAC RIVER. .DAY ONE...TODAY AND TONIGHT NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ONCE AGAIN THIS AFTERNOON AND EVENING. SOME OF THESE COULD PRODUCE VERY HEAVY RAINS IN A SHORT PERIOD OF TIME CAUSING FLOODING OF SMALL STREAMS AND LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SUNDAY THROUGH TUESDAY...THE COMBINATION OF VERY HIGH HUMIDITY LEVELS AND VERY WARM TEMPERATURES WILL RESULT IN HEAT INDEX VALUES TO APPROACH OR EXCEED ADVISORY CRITERIA. A HEAT ADVISORY MAY BE REQUIRED FOR PARTS OF THE AREA TOMORROW. A WEAK COLD FRONT IS EXPECTED TO APPROACH THE AREA ON WEDNESDAY AND MAY PROVIDE SOME RELIEF TO THE HEAT AND HUMIDITY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL THE NATIONAL WEATHER SERVICE FOR RAINFALL AMOUNTS OR TO REPORT FLOODING. ROSA
The Sterling radar (KLWX), 79 km away, was scanning. The volume nearest the first event began at 18:31 UTC.
2 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Deep Run Road was flooded.
Tree and power line damage was reported in the area. Reports indicated more than 10,000 power outages at one time.
Roads were flooded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2005Every state in 2005This day in weather historyWarnings in Maryland, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5463788, 5463790, 5463789.